Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Feb 21, 2003, 6:00 PM CST for Covington County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2003, 6:00 PM CST (00:00 UTC)
- Expired
- Feb 22, 2003, 12:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Covington County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 220006
FFWJAN
MSC031-220600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CST FRI FEB 21 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
* UNTIL MIDNIGHT CST
* AT 600 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED CONTINUAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
MISSISSIPPI...MOVING NORTHEAST AT 20 MPH.
RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN 4 AND 6 INCHES SINCE THIS
MORNING WITH RECENT HOURLY RAINFALL RATES BETWEEN ONE HALF AND 1
INCH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING TO THE SOUTH AND WILL
MOVE NORTHWARD OVER THE AREA BRINGING AN ADDITIONAL 2 INCHES OF
RAINFALL THROUGH MIDNIGHT.
THERE HAVE BEEN NUMEROUS REPORTS OF FLOODING IN THE REGION SINCE
THIS MORNING AND THE ADDITIONAL RAINFALL WILL CAUSE CONDITIONS TO
FURTHER DETERIORATE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3164 8974 3157 8957 3146 8956 3145 8941
3178 8943 3176 8973
$$
GAGAN1 follow-up statement
000 WGUS74 KJAN 220555 FFSJAN MSC031-220650- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1151 PM CST FRI FEB 21 2003 FLASH FLOOD WARNING FOR COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI WILL BE ALLOWED TO EXPIRE AT MIDNIGHT CST. AT 1150 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BRANDON INDICATED THAT MUCH OF THE HEAVY RAIN HAS MOVED NORTH AND EAST OF THE AREA. ALTHOUGH AN ADDITIONAL HALF INCH OF RAIN IS POSSIBLE OVERNIGHT...ANY FLOODWATERS SHOULD GRADUALLY RECEDE FOR THE REMAINDER OF THE NIGHT. $$ CRAVEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 2:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 21, 2:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 225 PM CST FRI FEB 21 2002 FORECAST CHALLENGES THIS PACKAGE: SEVERE WEATHER...ADDITIONAL HEAVY RAIN AND TIMING END OF RAINFALL CURRENTLY...MDT TO HVY RAINFALL LIFTING SLOWLY NORTHWARD OVER THE REGION. GROUND IS QUITE SATURATED AND ADDITIONAL RAINFALL WILL CONTINUE TO AGGRAVATE THE FLOOD THREAT. TEMPS HAVE HELD IN THE 50S AND LOWER 60S FOR MOST OF THE DAY. SFC ANALYSIS DEPICTS A WARM FRONT EXTENDING FROM A DEEPENING LOW PRESSURE CENTER OVER SE TX THRU S LA AND IS BEING MORPHED BY ONGOING CONVECTION. IT IS THIS BOUNDARY...ALONG WITH THE DEEPENING LOW AND COLD FRONT IN TX...THAT WILL BE THE PRIMARY FORECAST PROBLEM OVER THE NEXT 12 TO 24 HRS. MODEL GUIDANCE INITIALED FAIRLY WELL THIS MORNING...ALTHOUGH ISSUES EXIST WITH RESPECT TO THE UNDERESTIMATING INSTABILITY FIELDS DUE ONGOING CONVECTION. WILL CONTINUE TO LEAN TOWARD THE UKMET/ETA MODEL FOR THE PARTICULARS. TONIGHT...QUESTIONS STILL EXIST CONCERNING JUST HOW FAR NORTH THE SFC WARM FRONT WILL MOVE. CONVECTION CONTINUES TO LOCK THE FRONT OVER SOUTH CENTRAL AND SE LA. THE SFC LOW OVER SE TX CONTINUES TO DEEPEN AT A STEADY PACE AND THE PORTION OF THE WARM FRONT OVER SE LA HAS MADE MOVEMENT NORTHWARD IN RESPONSE TO INCREASED SOUTHERLY FLOW. THE 500MB SHORTWAVE CONTINUES TO DIG INTO S TX AND THE UPPER LEVEL DYNAMICS ARE GEARING UP. GUIDANCE CONTINUES TO SUGGEST A LLJ STRENGTHENING TO NEAR 60 KT AND A 110 KT ULJ WITH DIFFLUENT FLOW AT JET LEVEL. STRONG SOUTHERLY FLOW AT THE SFC...AS WELL AS IN THE LOWEST 200 MB OF THE ATMOSPHERE...IN ADVANCE OF THE DEEPENING LOW SHOULD BE ENOUGH TO FORCE THE SFC WARM FRONT TO THE NORTH. JUST HOW FAR NORTH REMAINS UNCERTAIN AS THE COLD POOL IS STAUNCH. BEST GUESS...THE I-20 CORRIDOR. NEVERTHELESS...EXPECT A STRONG SQUALL LINE TO FORM OVER LA AND RAPIDLY PUSH EASTWARD THIS EVENING INTO THE OVERNIGHT HOURS...AS SHEAR BECOMES MORE UNIDIRECTIONAL. PRIMARY THREAT WILL BE HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES. COMPOUNDING THE SITUATION WILL BE HEAVY RAIN. ANOTHER 2 TO 3 INCHES IS EXPECTED TO FALL...WITH ISOLATED HIGHER AMOUNTS. WITH THE SOIL SATURATED...IT WILL NOT TAKE MUCH TO AGGRAVATE THE FLASH FLOODING THREAT. ****FURTHER COMPOUNDING THE SITUATION WILL BE THE FACT THAT ALL THESE FEATURES WILL BE MOST PROMINENT AFTER DARK.**** SATURDAY AND SUNDAY...CURRENT FORECAST PACKAGE HANDLING THE ENDING OF PRECIP WELL. TEMPS WILL BE TRICKY WITH CLOUD COVER AND NORTHERLY FLOW IN PLACE. EXPECT PARTIAL CLEARING AFTER DARK. NEXT DISTURBANCE QUICKLY MOVES INTO REGION BY SUNDAY EVENING. WILL INCREASE CHANCE OF RAIN IN NORTHERN AND CENTRAL PORTIONS OF CWA...BUT IT LOOKS TO BE NOTHING MORE THAN LIGHT RAIN AT THIS TIME. IN THE EXTENDED...NOT A GREAT DEAL OF CHANGE FOR THE EXTENDED THIS PACKAGE. GFS MORE IN LINE WITH EURO AND UKMET TODAY PUSHING CANADIAN HIGH PRESSURE INTO CENTRAL US EARLY IN THE WEEK AND SHIFTING IT NORTH AND EASTWARD BY MIDWEEK. IN ESSENCE...EXPECT A SHORT DURATION...GLANCING SHOT OF COLD AIR PRIMARILY AFFECTING HIGH TEMPS. WILL WARM HIGHS AND LOWS FOR MON THRU WED MORNING JUST BELOW MEX MOS GUIDANCE. LOW TEMPS WILL LIKELY BE 5 TO 7 DEGREES BELOW NORMAL WHILE HIGHS WILL BE NEAR 10 DEGREES BELOW NORMAL. GFS CONTINUES TO INDICATE A CHANCE OF LIGHT RAIN EARLY TUES AS A WEAK...INVERTED TROUGH PASSES THROUGH THE REGION. WILL HOLD OFF MENTIONING IN ZONES AS GFS APPEARS TOO LIBERAL WITH THE QPF. MIDWEEK WARMUP STILL LOOKS ON TRACK AS ENERGETIC UPPER LEVEL PATTERN SENDS ANOTHER DISTURBANCE TOWARD THE LOWER MS RIVER VALLEY. EXPECT TEMPS TO BE ABOVE NORMAL ON THUR AHEAD OF THIS DISTURBANCE. WILL INCLUDE CHANCE OF TSRA WITH FROPA EXPECTED THUR AND WILL INTRODUCE FRI AS DRY WITH NEAR NORMAL TEMPS. PRELIM NUMBERS... JAN 51/60/41/65/43 +5- MEI 53/60/41/65/44 +7- .JAN... AR...FLOOD WATCH THROUGH TONIGHT ALL ZONES LA...FLOOD WATCH THROUGH TONIGHT ALL ZONES MS...FLOOD WATCH THROUGH TONIGHT ALL ZONES GAGAN
Hazardous weather outlook, Feb 21, 1:12 PM CST, 4 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 112 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A STRONG AND COMPLEX STORM SYSTEM WILL CONTINUE TO DEVELOP TODAY AND BRING THE CHANCE OF THUNDERSTORMS...SEVERE WEATHER AND FLOODING TO THE REGION. THIS SYSTEM WILL DEVELOP A SURFACE LOW OVER SOUTHEAST TEXAS...THIS LOW WILL RAPIDLY INTENSIFY AS IT MOVES NORTH EASTWARD TOWARDS THE MISSISSIPPI DELTA. AS THIS LOW INTENSIFIES...A WARM FRONT WILL SURGE NORTHWARD AND ALLOW FOR A GOOD PORTION OF THE AREA TO BE LOCATED IN THE MOIST AND UNSTABLE SECTOR OF THIS SYSTEM THIS EVENING AND OVERNIGHT. THE HIGHEST PROBABILITY OF SEVERE WEATHER...IN THE FORM OF DAMAGING WINDS TO 70 MPH...LARGE HAIL AND TORNADOES...WILL OCCUR ALONG AND SOUTH OF HIGHWAY 84. THE SECOND AREA...WILL BE LOCATED NORTH OF HIGHWAY 84...BUT SOUTH OF A LINE FROM RAYVILLE LOUISIANA TO YAZOO CITY TO STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A GOOD CHANCE OF SEEING DAMAGIN WINDS TO 70 MPH AND LARGE HAIL. ISOLATED TORNADOES WILL BE POSSIBLE...BUT NOT HAVE THE HIGH POTENTIAL AS THE SOUTHERN AREA HAS. THE THIRD AREA WILL BE LOCATED NORTH OF A LINE FROM RAYVILLE LOUISIANA TO YAZOO CITY TO STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A CHANCE OF SEEING DAMAGING WINDS AND HAIL. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FOR THE REST OF THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THROUGH 7 PM...AREAS SOUTH OF I-20 WILL HAVE THE HIGHEST POTENTIAL FOR FLOODING...WITH THE ENTIRE AREA BEING EFFECTED THROUGH THE OVERNIGHT HOURS. A GOOD PORTION OF THE AREA HAS ALREADY SEE 3 TO 5 INCHES OF RAIN...ALONG WITH A FEW LOCATIONS HAVING FLOODING PROBLEMS. THROUGH THE NEXT 12 HOURS...AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE AND FLOODING MAY BECOME SIGNIFICANT. STAY INFORMED OF THE LATEST WARNINGS AND FORECASTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Feb 21, 12:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 3S LITTLE SPRINGS MS FLOODING
02/21/03 FRANKLIN MS STREET FLOODING. PERSONS
DROVE CAR INTO A FLOODED
AREA (RIVER ROAD).
REPORTED BY FRANKLIN MS
COUNTY SHERIFFS OFFICE.Local storm report, Feb 21, 2:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 1S BUDE MS FLOODING
02/21/03 FRANKLIN WATER COVERING RIVER
ROAD. REPORTED BY
FRANKLIN COUNTY 911.
0220 PM MS FLOODING
02/21/03 LINCOLN NUMEROUS COUNTY ROADS
EXPERIENCING FLOODING ON
SOUTH SIDE OF COUNTY.
REPORTED BY LINCOLN
COUNTY EMA.
0200 PM BROOKHAVEN MS FLOODING
02/21/03 LINCOLN WATER GOING INTO HOUSE ON
LIPSEY STREET. REPORTED
BY POLICE.Local storm report, Feb 21, 3:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MOUNT OLIVE MS FLOODING
02/21/03 COVINGTON WATER COMING OVER BRIDGE
ON COTTON ST. ROADWAY IS
WASHED OUT ON CALHOUN RD.
CREEK IS ALMOST TO RD ON
35. REPORTED BY POLICE.Local storm report, Feb 21, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM HAZLEHURST MS FLOODING
02/21/03 COPIAH WATER OVER GEORGETOWN
STREET. REPORTED BY
COPIAH COUNTY SHERIFFS
OFFICE.
0433 PM OAK VALE MS FLOODING
02/21/03 LAWRENCE WATER OVER THE ROADS.
REPORTED BY LAWRENCE
COUNTY SHERIFFS OFFICE.
0500 PM MOUNT OLIVE MS FLOODING
02/21/03 COVINGTON ARBO RD,MOONEY RD,
STATION CREEK RD, AND
GEORGE SPEED RD CLOSED
BETWEEN MT OLIVE AND
COLLINS. REPORTED BY
COVINGTON COUNTY EMA.
0530 PM MENDENHALL MS FLOODING
02/21/03 SIMPSON FLINT ROAD CLOSED DUE TO
FLOODING FROM WEATHERSBY
CREEK. REPORTED BY
SIMPSON COUNTY SHERIFFS
OFFICE.
0530 PM COUNTYWIDE MS FLOODING
02/21/03 JONES WATER OVER BRIDGES ON
COUNTY ROADS. REPORTED BY
JONES COUNTY SHERIFFS
OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:20 PM CST | Flash Flood Warning | JAN | Hinds, Rankin, Scott, Warren | 6 hr |
| Feb 21, 7:07 PM CST | Flash Flood Warning | JAN | Leake, Madison, Neshoba, Newton | 6 hr |
| Feb 21, 7:11 PM CST | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 59 min |
| Feb 21, 7:51 PM CST | Flash Flood Warning | JAN | Claiborne, Jefferson | 3 hr |
| Feb 21, 7:59 PM CST | Flash Flood Warning | JAN | Copiah, Simpson, Smith | 6 hr |
| Feb 21, 8:05 PM CST | Tornado Warning | JAN | Lincoln | 30 min |
| Feb 21, 8:27 PM CST | Tornado Warning | JAN | Lawrence | 43 min |
| Feb 21, 8:39 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 41 min |
| Feb 21, 8:46 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 44 min |
| Feb 21, 8:48 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 42 min |
| Feb 21, 9:03 PM CST | Severe Thunderstorm Warning | JAN | Lincoln | 32 min |
| Feb 21, 9:28 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 47 min |
| Feb 21, 9:38 PM CST | Tornado Warning | JAN | Lawrence | 32 min |
| Feb 21, 9:44 PM CST | Tornado Warning | JAN | Jefferson Davis | 46 min |
| Feb 21, 9:50 PM CST | Severe Thunderstorm Warning | JAN | Scott, Smith | 45 min |
| Feb 21, 9:57 PM CST | Severe Thunderstorm Warning | JAN | Leake | 28 min |
| Feb 21, 10:13 PM CST | Tornado Warning | JAN | Covington | 42 min |
| Feb 21, 10:19 PM CST | Flash Flood Warning | JAN | Attala, Choctaw, Clay, Lowndes, Montgomery, Noxubee and 3 more | 6 hr |
| Feb 21, 10:19 PM CST | Tornado Warning | JAN | Simpson, Smith | 46 min |
| Feb 21, 10:34 PM CST | Flash Flood Warning | JAN | Clarke, Jasper, Kemper, Lauderdale | 6 hr |
| Feb 21, 10:53 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 47 min |
| Feb 21, 11:31 PM CST | Severe Thunderstorm Warning | JAN | Newton, Scott | 44 min |
| Feb 21, 11:46 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 19 min |
| Feb 21, 11:54 PM CST | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Feb 21, 11:59 PM CST | Tornado Warning | JAN | Neshoba | 31 min |
| Feb 22, 12:02 AM CST | Tornado Warning | JAN | Marion | 43 min |
| Feb 22, 12:16 AM CST | Tornado Warning | JAN | Lamar | 44 min |
| Feb 22, 12:20 AM CST | Severe Thunderstorm Warning | JAN | Winston | 45 min |
| Feb 22, 12:35 AM CST | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 60 min |
| Feb 22, 1:02 AM CST | Severe Thunderstorm Warning | JAN | Clay | 43 min |
| Feb 22, 1:12 AM CST | Severe Thunderstorm Warning | JAN | Neshoba | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.